Hail, Pettis
- When
- May 28, 8:13 PM CST
- Where
- Pettis County, 2.34 mi NNE of Smithton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.710, -93.080
Quarter size hail was reported on Highway 135.
A weak cold front pushed through the area, during the evening hours of May 28, 2012. There were two reports of hail in Pettis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A weak cold front pushed through the area, during the evening hours of May 28, 2012. There were two reports of hail in Pettis county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 4:59 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 PM CDT Mon May 28 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Short Term (Tonight through Wednesday Night)... 19Z satellite imagery/surface analysis showed the cold front had reached a Princeton to Lawrence KS line, with dewpoints rapidly falling into the lower 50s and upper 40s in its wake. The warm sector airmass was characterized by temperatures approaching 90 degrees with dewpoints in the mid 60s, with a widespread Cu field showing little vertical development with the exception of north central Missouri. Considerable uncertainty remains with respect to thunderstorm potential this afternoon given the presence of a 17C EML base around 800mb. Boundary convergence is limited due to veered warm sector flow, but gusty NW winds over NW MO into wrn IA aided by steady cooling aloft, may be sufficient to force a few cells along the advancing boundary over the next several hours. A second potential focus for scattered showers/storms may occur toward or possibly slightly after 00Z across mid Missouri as a weak shortwave moving into the Ozarks acts in concert with orographic ascent and the approaching cold front. Activity developing in that region could build off the higher terrain, affecting areas along a Clinton to Moberly line. Severe weather is not anticipated in either of these scenarios, with coverage expected to be isolated to widely scattered. High pressure will build southeast across the area overnight, bringing much drier and cooler air to most of the forecast area. However, still have some reservations about the far southern counties for the next two days as the aforementioned cold front hangs up across southern Missouri with additional Pacific shortwave energy aloft anticipated within the developing quasi-zonal flow. The overall upper air pattern looks rather favorable for the development of several elevated MCS events across the southern Plains Tuesday and Wednesday which could brush southern portions of the forecast area with some showers. A much greater chance for widespread precipitation will arrive Wednesday night as a large scale trough shifts into the Plains, led by strong low-mid level warm air/moisture advection. This certainly looks like the most organized threat for widespread precipitation we've seen the entire month of May. Bookbinder Medium Range (Thursday-Monday)... The main focus of the medium range forecast will revolve around precipitation chances through the end of the work week. An upper level short wave trough will slide into the central plains Thursday morning with the associated sfc low tracking across the Ozarks through the day. This will keep the forecast area on the cool side of the sfc low track, likely limiting the overall thunder potential. Nevertheless with an inverted sfc trough in place along with dynamic ascent beneath the upper low, decent precipitation chances are expected through the day. Will maintain isolated thunder during the day Thursday as the cold pocket aloft may steepen lapse rates sufficiently for a few rumbles. Widespread cloud cover coupled with higher precipitation chances and a persistent northerly sfc flow, temperatures will likely remain some 10-15 degrees below normal both Thursday and Friday. The upper low will gradually shift east of the area through the day Friday with drier conditions expected for this weekend as mid level height rises overspread the area. This will bring a return to above normal temperatures as reading once again climb into the middle to upper 80s by the beginning of the work week. Deroche && .AVIATION... For the 00z TAFs: VFR conditions expected through Tuesday morning as frontal boundary moves further away from the terminals and high pressure drifts southeast. For Tuesday, secondary cold front will race southeast into the terminals late Tuesday morning turning light and variable winds quickly to the north and northeast in the afternoon. Residual moisture may result in scattered CU through the afternoon, with low probabilities for convective redevelopment just south of the Kansas City terminals. Dux && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 614 PM CDT MON MAY 28 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 614 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A WEAK COLD FRONT WILL CONTINUE TO PUSH INTO CENTRAL MISSOURI AND SOUTHEAST KANSAS THIS EVENING. SCATTERED THUNDERSTORM DEVELOPMENT MAY LINGER INTO THE EVENING ALONG AND AHEAD OF THIS FRONT...GENERALLY IN AREAS SOUTHEAST OF A KIRKSVILLE TO CHILLICOTHE...TO LEES SUMMIT AND PAOLA LINE. WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS COULD PRODUCE SOME SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE SOUTH OF HIGHWAY 50 TUESDAY AFTERNOON AND NIGHT. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STRONG STORM WILL BE POSSIBLE. A FEW EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH A LARGER AREA OF EXPECTED RAINFALL. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON MAY 28 2012
MOZ045-046-290215-
COOPER MO-PETTIS MO-
828 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PETTIS AND COOPER
COUNTIES UNTIL 915 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF SEDALIA TO PILOT
GROVE AND BOONVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BOONVILLE...PILOT GROVE...BUNCETON...CLIFTON CITY AND LAMINE.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 91 AND 107.
LAT...LON 3867 9319 3884 9323 3898 9285 3898 9280
3897 9280 3897 9276 3898 9276 3898 9271
3898 9270 3897 9266 3877 9261
TIME...MOT...LOC 0127Z 257DEG 18KT 3876 9312
ACHThe Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported on Highway 135.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376676, 376677.